Thunderstorm Wind, Barber
- When
- August 5, 3:56 AM CST
- Where
- Barber County, 0.69 mi N of (P28)medicine Lodge
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.280, -98.550
Thunderstorm gust in Barber County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm gust in Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 2:56 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Dodge City KS 356 AM CDT Sat Aug 5 2023 .SYNOPSIS... Issued at 330 AM CDT Sat Aug 5 2023 An unseasonably strong jet stream with an embedded shortwave trough will traverse the high plains into tonight. An effective frontal boundary from overnight convection will set up a baroclinic zone across the far south into the Panhandles. North of the boundary, a very moist airmass will be in place, with strong 0-6 km bulk shear. This will set the stage for a severe weather outbreak, with very large hail and damaging winds. The pattern will continue to be very active through mid to late week although there will be a tendency for the jet to shift to the northeast a bit. But as long as western Kansas remains in weak northwesterly flow at mid levels along the southern edge of the westerlies, there will be opportunities for clusters of thunderstorms, mainly during the evenings and overnights(as is typical for summer). && .SHORT TERM...(Today through Sunday) Issued at 330 AM CDT Sat Aug 5 2023 The convective mode this evening, as is often the case in the warm season, will depend on how far south the low level baroclinic zone gets shunted due to overnight thunderstorm outflow. The best chance of supercells with giant hail is in the extreme southwest corner of Kansas (and maybe even farther south and west of Kansas) as storms move east-southeastward out of Colorado. Farther east and north, there is a threat for damaging winds and large hail(but perhaps not the really big hail) given the strong mid level winds and strong instability (albeit not as strong as farther southwest). Given the strength of the flow at mid levels, even the supercells will be moving quickly to the east-southeast or southeast at 30-35 mph. The progressive nature of the storms should prevent flooding issues, although some places could experience multiple storm events during the evening that may lead to isolated 2 to 3 inch rains. The warmest temperatures will likely be in central Kansas today, with lower to mid 90s. The southern and southwestern counties could be cooler in the upper 80s to near 90 given the overnight cooling rains and boundary to the south. .LONG TERM...(Sunday night through Friday) Issued at 330 AM CDT Sat Aug 5 2023 Despite the more stable air mass, clusters of non-severe showers/storms could move across the area later Sunday night after forming in the lee of the Rockies during the afternoon. Additional rounds of storms are expected each evening and nighttime period; but of course the exact placement of these will be different each day. Some of these storms will likely be severe, with damaging winds and possibly large hail due to the moderate winds at mid and high levels. It is much too early to get into the details of these events; but the best chance for higher-end severe storms may be Wednesday in central Kansas as another significant shortwave trough passes. Afternoon highs will gradually increase later in the week as upper level heights rise and weak high pressure erodes. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 100 AM CDT Sat Aug 5 2023 Light easterly winds will persist through the period outside of thunderstorms. Scattered thunderstorms may affect KGCK and KDDC through 10z. A strong upper level disturbance will pass across the high plains Saturday night. In advance of this feature, a line of thunderstorms will sweep across the TAF sites between 23 and 06z, with gusts up to 50+ kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 63 87 61 / 30 80 0 40 GCK 89 62 86 60 / 40 80 0 50 EHA 90 61 86 60 / 30 70 0 40 LBL 90 63 88 61 / 40 70 0 50 HYS 93 63 87 60 / 40 60 10 10 P28 94 67 92 65 / 30 70 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 422 AM CDT Sat Aug 5 2023 KSZ030-031-043>046-061>066-074>081-084>090-060930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 422 AM CDT Sat Aug 5 2023 /322 AM MDT Sat Aug 5 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected later today into tonight. Damaging winds and large hail are expected with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible each evening and night Monday through Wednesday. These storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed later today and tonight.
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Fri Aug 4 2023
KSZ061-074-050515-
Stanton KS-Hamilton KS-
1139 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 1215 AM CDT/1115 PM MDT/...
At 1138 PM CDT/1038 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Coolidge, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3797 10205 3802 10163 3762 10159 3767 10204
TIME...MOT...LOC 0438Z 266DEG 26KT 3785 10207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
139 AM CDT Sat Aug 5 2023
KSZ076-077-086-087-050730-
Gray KS-Seward KS-Meade KS-Haskell KS-
139 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northern Seward,
northwestern Meade, southwestern Gray and southern Haskell Counties
through 230 AM CDT...
At 138 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Sublette, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tice around 150 AM CDT.
Other locations in the path of this storm include Copeland and
Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3735 10105 3761 10095 3762 10038 3717 10045
TIME...MOT...LOC 0638Z 281DEG 27KT 3748 10082
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
219 AM CDT Sat Aug 5 2023
KSZ078-080-087>089-050800-
Meade KS-Clark KS-Kiowa KS-Comanche KS-Ford KS-
219 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southern Ford,
southwestern Kiowa, northeastern Meade, western Comanche and Clark
Counties through 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorm from
near Bloom to Fowler, moving east southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clark State Lake and Kingsdown around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3727 10038 3748 10025 3748 10022 3758 10018
3761 9929 3700 9946 3700 9977
TIME...MOT...LOC 0718Z 278DEG 29KT 3745 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
254 AM CDT Sat Aug 5 2023
KSZ088-089-050845-
Clark KS-Comanche KS-
254 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of Comanche and Clark
Counties through 345 AM CDT...
At 254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Protection to near Rosston.
Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coldwater, Protection, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10008 3746 9986 3726 9905 3700 9921
TIME...MOT...LOC 0754Z 320DEG 24KT 3735 9955 3689 9990
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
333 AM CDT Sat Aug 5 2023
KSZ080-089-090-050930-
Barber KS-Kiowa KS-Comanche KS-
333 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southeastern Kiowa,
Barber and Comanche Counties through 430 AM CDT...
At 333 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvidere to 6 miles west of Freedom.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sun City, Lake City and Medicine Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3749 9933 3743 9846 3739 9846 3738 9835
3700 9835 3700 9948
TIME...MOT...LOC 0833Z 282DEG 31KT 3747 9915 3680 9923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
341 AM CDT Sat Aug 5 2023
KSZ066-080-081-090-050915-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-
341 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of eastern Kiowa,
northern Barber, Stafford and Pratt Counties through 415 AM CDT...
At 341 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of St. John to near Belvidere.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. John around 345 AM CDT.
Stafford around 350 AM CDT.
Zenith and Neola around 400 AM CDT.
Other locations in the path of these storms include Coats and Sawyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3740 9923 3773 9905 3773 9901 3781 9901
3815 9883 3814 9847 3739 9846 3738 9835
3736 9835
TIME...MOT...LOC 0841Z 264DEG 36KT 3791 9872 3743 9911
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 09:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131511.